Which of the following is the most likely cause of this patients - ProProfs Discuss
Topics
Products
Follow Us:

Which of the following is the most likely cause of this patients diarrhea? A 49-year-old man is brought to the emergency department 30 minutes after fainting in the street. He regained consciousness 1 minute after fainting. He says that he has had watery diarrhea during the past 5 days, which has not improved with fasting. He has not changed his diet or traveled overseas recently. His blood pressure is 90/60 mm Hg. Physical examination shows a flushed face and dehydration. Serum studies show a potassium concentration of 2 mg/L and a glucose concentration of 150 mg/dL. He is admitted to the hospital, and IV fluid replacement is started. Over the next day, he passes a stool with a volume of 3.5 L.



A. Bacterial overgrowth
B. Cholera
C. Inactivation of lipase
D. Lactose intolerance
E. Vasoactive intestinal polypeptide secretion

This question is part of NBME 13 section 3 prt 1 of 2
Asked by Chachelly, Last updated: Jul 08, 2020

+ Answer
Request

2 Answers

John Adney

John Adney

Answered Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth
B- Unlikely; he has no history of recent travel
C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use
D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea
E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.
 

John Smith

John Smith

Answered Mar 21, 2017

Vasoactive intestinal polypeptide secretion
 8

katenoble

Katenoble

Replied on May 24, 2017

Why is it that?

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

John Adney

John Adney

Replied on Jun 05, 2017

A- Unlikely; he has no history of Abx use which is a classic cause of bacterial overgrowth B- Unlikely; he has no history of recent travel C- Unlikely; this is the mechanism of action of Orlistat which is a weight loss drug that causes massive steatorrhea, but again no history of use D- Unlikley; would present in a much younger patient, usually not significant enough to cause liters of watery diarrhea E- VIPoma presents with WDHA syndrome; Watery Diarrhea, Hypokalemia and Achlrohydria. The liters of watery diarrhea would cause significant hypovolemia which likely caused the patient to faint in the street.

Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer

Email Sent
We have sent an email to your address "" with instructions to reset your password.